Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 10, NWS Missoula, MT

May 10, 2007Ravalli County, Montana; Idaho County, Idaho

NWS Missoula, MT issued this severe thunderstorm warning at May 10, 2007, 4:12 PM MDT for Ravalli County, Montana; Idaho County, Idaho. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2007, 4:12 PM MDT (22:12 UTC)
Expired
May 10, 2007, 5:00 PM MDT
In force
48 min
Issued by
NWS Missoula, MT
Area
Counties, with a storm outline in the text

Counties Idaho County, ID, Ravalli County, MT

The radar

The Missoula radar (KMSX), 74 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 4:31 PM MDTHAIL 0.75Pinesdale, MT
May 10, 4:40 PM MDTHAIL 0.884 Se Victor, MTPENNY TO NICKEL SIZED HAIL REPORTED COVERING THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 2:16 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.2 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2007-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2007-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2892 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 102214
SVRMSO
IDC049-MTC081-102300-
/O.NEW.KMSO.SV.W.0010.070510T2212Z-070510T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
412 PM MDT THU MAY 10 2007

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN IDAHO COUNTY IN CENTRAL IDAHO...
  NORTHERN RAVALLI COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 500 PM MDT(400 PM PDT).

* AT 406 PM MDT...DOPPLER RADAR INDICATED 3 SEVERE THUNDERSTORMS     
  CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN     
  EXCESS OF 60 MPH ALONG THE CREST OF THE BITTERROOT MOUNTAINS.  THE 
  STORMS WERE MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  HAMILTON AROUND 425 PM MDT...
  WOODSIDE AROUND 430 PM MDT...
  VICTOR AROUND 440 PM MDT...
  STEVENSVILLE AND FLORENCE AROUND 450 PM MDT.

LARGE HAIL IS LIKELY WITH THESE SEVERE THUNDERSTORMS. DAMAGING WINDS
ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
THURSDAY EVENING(800 PM PDT THURSDAY EVENING) FOR EAST CENTRAL IDAHO.

LAT...LON 4646 11457 4661 11403 4664 11382 4654 11384
      4649 11388 4631 11378 4629 11380 4626 11376
      4621 11382 4615 11380 4604 11448

$$
2 follow-up statements
000 
WWUS55 KMSO 102233
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
433 PM MDT THU MAY 10 2007

IDC049-MTC081-102300-
/O.CON.KMSO.SV.W.0010.000000T0000Z-070510T2300Z/
IDAHO ID-RAVALLI MT-
433 PM MDT THU MAY 10 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM
MDT(400 PM PDT) FOR NORTHERN RAVALLI AND NORTHEASTERN IDAHO
COUNTIES...

* AT 431 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM
  WAS LOCATED NEAR VICTOR...OR ABOUT 9 MILES NORTH OF HAMILTON...AND
  WAS MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STEVENSVILLE AND SKALKAHO PASS AROUND 440 PM MDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
THURSDAY EVENING(800 PM PDT THURSDAY EVENING) FOR EAST CENTRAL IDAHO.

LAT...LON 4646 11457 4661 11403 4664 11382 4654 11384
      4649 11388 4631 11379 4629 11380 4626 11376
      4621 11382 4615 11380 4604 11448

$$
SMITH
000 
WWUS55 KMSO 102255
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
455 PM MDT THU MAY 10 2007

IDC049-MTC081-102305-
/O.EXP.KMSO.SV.W.0010.000000T0000Z-070510T2300Z/
IDAHO ID-RAVALLI MT-
455 PM MDT THU MAY 10 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN RAVALLI AND
NORTHEASTERN IDAHO COUNTIES EXPIRES AT 500 PM MDT(400 PM PDT)...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
THURSDAY EVENING(800 PM PDT THURSDAY EVENING) FOR EAST CENTRAL IDAHO.

LAT...LON 4646 11457 4661 11403 4664 11382 4654 11384
      4649 11388 4631 11379 4629 11380 4626 11376
      4621 11382 4615 11380 4604 11448

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:49 PM MDT, 1 hour 23 minutes earlier.

Area forecast discussion, May 10, 2:49 PM MDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
249 PM MDT THU MAY 10 2007

.DISCUSSION...SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR
SOUTHWEST MONTANA THIS EVENING. SURFACE LOW MOVING INTO NORTH
CENTRAL IDAHO THAT IS DEEPENING WITH THE APPROACH OF A TROUGH IN
OREGON. THUNDERSTORMS HAVE STARTED TO FIRE OFF ACROSS NORTH CENTRAL
IDAHO AND SOUTHWEST MONTANA. THE ATMOSPHERE HAS BECOME VERY
UNSTABLE ACROSS THE REGION AND THE POTENTIAL EXISTS FOR STRONG
WINDS AND LARGE HAIL. AFTER SUNSET THE THUNDERSTORMS SHOULD
DECREASE...WITH SHOWERS LINGERING INTO THE EARLY MORNING. FRIDAY
LOOKS TO BE A DRY AND WARM DAY...BUT AFTERNOON HEATING COULD
PRODUCE A FEW AFTERNOON THUNDERSTORMS. ON SATURDAY A DEEP PACIFIC
TROUGH MOVES TOWARD THE REGION AND TURNS THE UPPER LEVEL FLOW TO A
MORE SOUTHERLY DIRECTION. ATMOSPHERE WILL DESTABILIZE AND COULD SEE
A BETTER CHANCE OF THUNDERSTORMS. SUNDAY THE TROUGH MOVES ACROSS
THE REGION BRINGING COOLER TEMPERATURES AND SOME SHOWERS.

FOR THE REST OF THE FORECAST...THE EXTENDED MODELS ARE NOT IN
COORDINATION...SO HAVE TRENDED THE FORECAST TOWARD CLIMATOLOGY.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE IN
COVERAGE AND INTENSITY THROUGH THIS EVENING. TERMINALS AFFECTED
WILL BE KMSO...KSMN AND KBTM. MAIN THREAT WITH STORMS TODAY WILL
BE GUSTY AND VARIABLE SURFACE WINDS. MOUNTAIN OBSCURATIONS FROM
LOWERED CEILINGS AND PRECIPITATION...AS WELL AS SMALL HAIL ARE
ALSO POSSIBLE. FLIGHT CONDITIONS SHOULD IMPROVE TONIGHT. PLEASE
SEE APPROPRIATE TAFS AND TWEBS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH UNTIL 9PM MDT FOR MTC023...MTC039...MTC081
     AND MTC093

ID...SEVERE THUNDERSTORM WATCH UNTIL 9PM MDT FOR IDC049...IDC059.

&&

SHORT TERM...KOLATA
LONG TERM....HENRY
AVIATION...STEGEMILLER
Hazardous weather outlook, May 10, 8:39 AM MDT, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
839 AM MDT THU MAY 10 2007

IDZ005>010-MTZ005>007-043-102200-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
839 AM MDT THU MAY 10 2007 /739 AM PDT THU MAY 10 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS ARE EXPECTED TODAY THROUGH THIS EVENING. THE
MAIN CONCERN WILL BE FOR STRONG THUNDERSTORM WIND GUSTS. A FEW OF
THESE STORMS COULD BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG THUNDERSTORMS WILL BE POSSIBLE AGAIN ON SATURDAY AS AN
UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 10, 3:51 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
351 PM MDT THU MAY 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             BUTTE                   46.00N 112.53W
05/10/2007  E0.88 INCH       SILVER BOW         MT   PUBLIC

&&

VIA

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 3:44 PM MDTSevere Thunderstorm WarningMSOPowell35 min
May 10, 3:58 PM MDTSevere Thunderstorm WarningMSOMissoula62 min
May 10, 4:04 PM MDTSevere Thunderstorm WarningMSOLake, Powell26 min
May 10, 4:08 PM MDTSevere Thunderstorm WarningMSOMissoula52 min
May 10, 3:13 PM MDTSevere Thunderstorm WarningMSOIdaho47 min
May 10, 3:28 PM MDTSevere Thunderstorm WarningMSOClearwater, Idaho47 min

Nearby

Severe Thunderstorm Warnings in Montana, 2007Severe Thunderstorm Warnings in Idaho, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.